Downes score (RDS score)

Paediatrics

Also known as: Downes-Score · Downes skoru · Downes score (neonatal respiratory distress)

What it is for

The Downes score (Downes et al. 1970) grades respiratory distress in newborns from five signs, each scored 0–2; total 0–10, higher totals meaning more severe distress.

Classification

CategoryDescription
Respiratory ratebelow 60/min 0; 60–80/min 1; above 80/min (or apnoeic episodes) 2.
Cyanosisnone 0; original: in room air 1, in 40 % oxygen 2; modified versions: relieved by oxygen 1, despite oxygen 2.
Retractionsnone 0; mild 1; moderate to severe 2.
Gruntingnone 0; audible with a stethoscope 1; audible without a stethoscope 2.
Air entry (inspiratory breath sounds)clear/good 0; delayed or decreased 1; barely audible or absent 2.
Thresholdscut-offs differ between users (for example 4–6 described as moderate and 8–10 as severe distress).

Source

Respiratory distress syndrome of newborn infants. I. New clinical scoring system (RDS score) with acid–base and blood-gas correlations

Clin Pediatr (Phila) 1970;9:325–331 (Downes JJ, Vidyasagar D, Boggs TR Jr, Morrow GM 3rd)

DOI: 10.1177/000992287000900607

PMID: 5419441

Edition
Downes et al. 1970 (RDS score); modified versions widely used
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications